MEMPHIS, Tenn. – More people in Tennessee are dying from drug overdoses, and the Tennessee Bureau of Investigation says counterfeit opioids are to responsible.
The fake drugs are being produced at pill mills and may look like the real thing, but are much more lethal.
“Literally any pill that is a drug of choice on the street, there is the counterfeiting making mechanism to produce pills that resemble people’s drug choice,” said Micheal Jones, a spokesperson for the TBI.
Jones said all it takes is a pill press and some dye and drug dealers can make tablets that look exactly like pain killers, such as Percocet or Oxycodone.
The dangerous difference, though, is these counterfeit drugs are laced with Fentanyl, a synthetic drug at least 50 to 100 times more deadly than legitimate opioids.
“So, you have someone who is addicted and is used to using a certain level of opioids. Well, they get on of these substances containing Fentanyl and it contains too much and before you know it, one pill or even a fraction of a pill can cause them to overdose, ” said Jones.
In 2013, the TBI’s crime lab processed 12 samples of Fentanyl. Last year, that number jumped to 453 with 50 of those samples processed at the lab in Memphis.
“Basically, what you are doing getting is the powder form of Fentanyl being produced in labs in China and Mexico and brought up through traditional drug trafficking means. You take that powder form and mix it with some cutting agents and kind of dilute it down because it is very deadly and potent, ” said Jones.
Deaths from Fentanyl are one the rise across the country and in the Mid-South. According to the Tennessee Department
of Health, drug overdoses are up 12 percent in the state while drug overdose deaths related to Fentanyl are up 74 percent. In 2016, nearly 300 of the 1,600 overdose deaths were blamed on Fentanyl.
Doctors say Fentanyl is only used for chronic pain and even a normal dose can cause someone to go into respiratory arrest.
“You think about going into a coma and passing out, but that is not necessarily so. A lot of these patients they will turn blue, their finger tips will turn blue, their lips and they have a full circulatory collapse and then they can literally smother to death ,” said Dr. Mark Castellaw with Baptist Medical Group.
Last summer, four people died and dozens were hospitalized in Georgia after overdosing on fake Percocet.
In Tennessee, an opioid task force has recommended hiring more TBI agents.
Until then, the TBI said it’s doing what it can to shut down the illegal pill mills and has a message for drug users.
“You are taking a risk more than ever. We are urging you to seek help,” said Jones.
If you have been abusing drugs and need help call The Tennessee Redline at 1-800-889-9789.